Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 238, NWS Cleveland, OH

July 4, 2006Erie County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 4, 2006, 1:47 AM EDT for Erie County, Lorain County, Ohio. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 1:47 AM EDT (05:47 UTC)
Expired
Jul 4, 2006, 2:45 AM EDT
In force
58 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Erie County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:55 AM EDTTSTM WND DMGHuron, OHNUMEROUS TREES AND LIMBS DOWN
Jul 4, 2:00 AM EDTTSTM WND DMGVermilion, OHNUMEROUS TREES/LIMBS/POWER LINES DOWN ACROSS TOWN
Jul 4, 2:10 AM EDTTSTM WND DMGLorain, OHSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 040547
SVRCLE
OHC043-093-040645-
/O.NEW.KCLE.SV.W.0238.060704T0547Z-060704T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
147 AM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO
  LORAIN COUNTY IN NORTH CENTRAL OHIO

* UNTIL 245 AM EDT

* AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF VERMILION
  TO MILAN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE NORTH RIDGEVILLE...LORAIN...ELYRIA...   
  AVON LAKE...AMHERST...BERLIN HEIGHTS...AND EASTERN ERIE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4144 8261 4139 8247 4143 8240 4143 8230
      4145 8221 4148 8219 4152 8200 4130 8197
      4127 8233 4129 8235 4129 8263

$$

MRD
3 follow-up statements
000 
WWUS51 KCLE 040605
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
204 AM EDT TUE JUL 4 2006

OHC043-093-040645-
/O.CON.KCLE.SV.W.0238.000000T0000Z-060704T0645Z/
LORAIN OH-ERIE OH-
204 AM EDT TUE JUL 4 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM EDT FOR ERIE
AND LORAIN COUNTIES...


AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SHEFFIELD LAKE TO 6 MILES 
WEST OF OBERLIN...AND MOVING EAST AT 45 MPH. THE STRONGEST WINDS ARE 
LIKELY REACHING THE CITY OF LORAIN AT 204 AM. STRONG WINDS ARE ALSO 
POSSIBLE IN EASTERN ERIE COUNTY IN ADDITIONAL STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHEFFIELD...
  AVON LAKE...
  ELYRIA...
  AVON...
  NORTH RIDGEVILLE...
  EATON ESTATES...
  LORAIN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4144 8261 4139 8247 4143 8240 4143 8230
      4145 8221 4148 8219 4152 8200 4130 8197
      4127 8233 4129 8235 4129 8263

$$

MRD
000 
WWUS51 KCLE 040631
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 AM EDT TUE JUL 4 2006

OHC043-040640-
/O.CAN.KCLE.SV.W.0238.000000T0000Z-060704T0645Z/
ERIE OH-
230 AM EDT TUE JUL 4 2006


...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...

THE STORM MOVED OUT OF THE COUNTY. THERE HAVE BEEN REPORTS OF WIND 
DAMAGE IN HURON AND VERMILLION.

LAT...LON 4144 8223 4149 8214 4152 8200 4132 8198
      4131 8197 4130 8225 4128 8226 4129 8233
      4143 8233

$$

OHC093-040645-
/O.CON.KCLE.SV.W.0238.000000T0000Z-060704T0645Z/
LORAIN OH-
230 AM EDT TUE JUL 4 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM EDT FOR
LORAIN COUNTY...

AT 228 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AVON LAKE
TO 17 MILES SOUTH OF OBERLIN...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EATON ESTATES...
  LAGRANGE...

WIND DAMAGE HAS BEEN REPORTED WITH THESE STORMS. TAKE SHELTER NOW

LAT...LON 4144 8223 4149 8214 4152 8200 4132 8198
      4131 8197 4130 8225 4128 8226 4129 8233
      4143 8233

$$

MRD
000 
WWUS51 KCLE 040648
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
248 AM EDT TUE JUL 4 2006

OHC093-040658-
/O.EXP.KCLE.SV.W.0238.000000T0000Z-060704T0645Z/
LORAIN OH-
248 AM EDT TUE JUL 4 2006


...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY EXPIRED AT 245 
AM EDT...

SOME GUSTY WINDS ARE STILL POSSIBLE WITH THE STORMS OVER THE COUNTY. 
NUMEROUS TREES AND POWER LINES WERE DOWNED WITH THESE STORMS IN 
LORAIN AND VERMILION.

LAT...LON 4144 8223 4149 8214 4152 8200 4132 8198
      4131 8197 4130 8225 4128 8226 4129 8233
      4143 8233

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:17 AM EDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 1:17 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
117 AM EDT TUE JUL 4 2006

.AVIATION(06Z-06Z)...
ONGOING CONVECTION OVER WESTERN OHIO WILL CONTINUE TO SPREAD
EASTWARD THROUGH THE EARLY MORNING HOURS.  UPSTREAM OBS WITHIN THE
HEAVIEST STORMS HAVE SHOWN PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS
AROUND 30 KTS WITH VSBYS UNDER A MILE AT TIMES.  HAVE THEREFORE
OPTED TO CARRY THESE CONDITIONS AT ALL TERMINALS FOR AT LEAST PART
OF THE EARLY MORNING HOURS THROUGH ABOUT 10Z THEN BACK OFF TO IFR
LIGHT RAIN SHOWERS AND FOG TOWARD DAYBREAK.

A BRIEF BREAK IN THE RAIN LOOKS POSSIBLE THIS MORNING BUT CONTINUE
TO FAVOR PREVIOUS FORECAST OF TSRA DEVELOPING BY MID AFTERNOON AND
CONTINUING INTO THE EARLY EVENING HOURS. RETAINED PROB30S AT ALL
LOCATIONS TO ACCOUNT FOR THIS...DIFFICULT TO FINE-TUNE TIMING THIS
FAR IN ADVANCE BUT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
APPEARS POSSIBLE LATER TODAY.

&&

.SHORT TERM (TONIGHT)...
NO MAJOR CHANGES PLANNED AT THE MOMENT.  CONVECTION APPEARS TO BE
HAVING A TOUGH TIME GETTING GOING THIS EVE.  MESOANALYSIS SHOWING
QUITE A BIT OF CONVECTIVE INHIBITION (CIN) OVR NRN OH WHICH HAS
LIMITED SURFACE BASE STORMS.  HOWEVER...MODELS CONT TO ADVERSTISE A
DECENT WLY LOW LEVEL JET DEVELOPING OVERNIGHT.  THIS COULD CAUSE
ELEVATED STORMS TO DEVELOP.  STORMS JUST S OF FORECAST AREA FIRST
SIGN THAT THIS JET COULD BE INDEED DEVELOPING.  NOT SURE HOW MUCH
SVR WX THERE WILL BE OVERNIGHT BUT LOCALLY HEAVY RAINS A GOOD BET.
WILL CONT TO MONITOR STORMS BUT DO EXPECT COVERAGE TO INCR NEXT FEW
HOURS.  NO OTHER CHANGES PLANNED AT THE MOMENT.
&&

.PREV SHORT TERM(TONIGHT THROUGH THURSDAY NIGHT)...
JUST WATCHING THE COLD FRONT TO THE NORTH. THE CIRRUS BLOWOFF FROM
THE STORMS THIS MORNING KEPT TEMPERATURES DOWN AND THIS WILL HELP TO
SLOW DOWN THE THREAT OF SEVERE WEATHER. SOME OPEN AREA OVER THE
EXTREME SOUTHERN AREA MAY CAUSE SOME ISOLATED THUNDERSTORMS THROUGH
6 PM. THE FORECAST AREA WILL BE IN THE RRQ OF THE JET AND SOME
SEVERE IS STILL POSSIBLE AS THE SHORT WAVE OVER WISCONSIN DROPS
SOUTH. THINGS SHOULD START DEVELOPING RAPIDILY OVER IL...WI AND IA
BY 23Z. COMTEMPLATED A FLASH FLOOD WATCH FOR PARTS OF THE FORECAST
AREA...IT WILL BE CLOSE BUT WITH THE COLD FRONT MOVING THE
PRECIPITATION MAY CONTINUE TO PUSH SOUTH AND KEEP THE HEAVY RAIN
AWAY FROM ONE AREA...THIS NEEDS TO BE MONITORED. AS THE AIRMASS
DESTABILIZED AND WITH SOME SHEAR THE THREAT OF SEVERE LOOKS
REASONABLE.

FORECAST IS STILL TOUGH FOR TUESDAY AS GFS IS SLOWER IN PUSHING IN
THE DRIER AIR...ATTM GOING WITH WRK/NAM THAT THINGS WILL TRY TO DRY
OUT FROM THE NORTH. MODELS TRY TO HINT AT LITTLE VORT MAXES COMING
DOWN IN THE NORTHWEST FLOW WEDNESDAY AND THURSDAY...ATTM KEPT IT DRY
BUT IT WILL HAVE TO BE MONITORED. GUIDANCE TEMPERATURES LOOK GOOD.

&&

.LONG TERM (FRI THRU MON)...
HIGH PRESSURE TO BE IN CONTROL THROUGH SUNDAY AND AS THE HIGH MOVES
EAST. TEMPERATURES ALOFT WILL SLOWLY WARM. A TROUGH/FRONT MAY BE IN
THE AREA MONDAY WITH SOME TIMING UNCERTAINITY WILL JUST GO WITH A 20
POP. GUIDANCE TEMPERATURES LOOK GOOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...KUBINA
PREV SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LEINS
Hazardous weather outlook, Jul 3, 6:19 AM EDT, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT MON JUL 3 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-041200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
619 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND SLOWLY
MAKE THEIR WAY ACROSS THE OUTLOOK AREA BY LATE TONIGHT. THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT TUESDAY AFTERNOON. THESE STORMS MAY BECOME STRONG TO SEVERE
AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF STORMS DEVELOP
AND BECOME SEVERE.

LEINS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:46 PM EDTSevere Thunderstorm WarningCLECrawford52 min
Jul 4, 12:43 AM EDTSpecial Marine WarningCLE2 hr
Jul 4, 1:47 AM EDTSpecial Marine WarningCLE118 min
Jul 4, 1:56 AM EDTSevere Thunderstorm WarningCLEHuron53 min
Jul 4, 2:14 AM EDTSevere Thunderstorm WarningCLECuyahoga54 min
Jul 4, 3:19 AM EDTSpecial Marine WarningCLE86 min
Jul 4, 3:30 AM EDTSpecial Marine WarningCLE90 min
Jul 4, 4:42 PM EDTTornado WarningCLEMahoning48 min
Jul 4, 4:44 PM EDTTornado WarningCLEPortage16 min
Jul 4, 7:58 PM EDTTornado WarningCLEPortage62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.